Idaho, 2003High Wind in Idaho, October 28, 2003
October 28, 2003 · NWS OTX · 3 events in 3 counties and zones
During the evening of October 28th, a strong cold front caused high winds over portions of the Idaho panhandle. In Nez Perce county a remote weather station recorded a wind gust of 63 mph.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening of October 28th, a strong cold front caused high winds over portions of the Idaho panhandle. In Nez Perce county a remote weather station recorded a wind gust of 63 mph. A storm spotter reported winds gusting to 51 mph at Winchester in Lewis County. In Moscow, ID a chip truck was blown over and a falling tree crushed a car. At Calder in Shoshone county, the terrain channeled the wind to an estimated 65 mph sustained speed. A remote weather station at Lines Creek recorded a gust of 64 mph..
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Oct 28, 2:30 PM PST, 3 hours 34 minutes earlier.
Area forecast discussion, Oct 28, 2:30 PM PST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PST TUE OCT 28 2003
STARTING DEC 1 2003 NWS SPOKANE WILL ISSUE TWO ROUTINE FORECAST
DISCUSSIONS EACH DAY...ONE AT 230 AM AND ANOTHER AT 230 PM.
ADDITIONAL DISCUSSIONS WILL BE ISSUED ON AN AS NEEDED BASIS FOR
FORECAST CHANGES. PLEASE CONTACT NWS SPOKANE IF YOU HAVE FEEDBACK
ON THIS PROPOSED CHANGE.
.SYNOPSIS...A MAJOR CHANGE IN THE WEATHER HAS BEGUN. A STRONG COLD
FRONT WILL MOVE THROUGH THE REGION TONIGHT AND WEDNESDAY. THE
REMAINDER OF THE WEEK WILL BE DRY WITH WELL BELOW NORMAL
TEMPERATURES.
&&
.DISCUSSION...
TONIGHT THROUGH WEDNESDAY...MAJOR WEATHER CHANGE HAS BEGUN ACROSS
THE INLAND NORTHWEST. STRONG PRESSURE GRADIENTS BOTH SURFACE AND
ALOFT HAVE DEVELOPED AND WINDS HAVE PICKED UP SIGNIFICANTLY THIS
AFTERNOON. THE WIND ADVISORIES WILL CONTINUE THROUGH THIS EVENING.
IN ADDITION...HAVE ALSO ISSUED HIGH WIND WARNINGS FOR THE MOUNTAINS
OF NORTH IDAHO AND THE BLUE MOUNTAINS. WITH ALL THIS WIND AREAS OF
BLOWING DUST REDUCING VISIBILITIES HAVE BEEN REPORTED ACROSS THE
SOUTHERN ZONES. THE GRADIENT WILL WEAKEN OVERNIGHT AND SURFACE WINDS
SHOULD DECREASE BY MIDNIGHT. A STRONG COLD FRONT WILL SWEEP
SOUTHWARD INTO THE REGION TONIGHT...CAUSING A WIND SHIFT AND
BRINGING MUCH COOLER TEMPERATURES. ALSO WITH THIS FRONT SOME LIGHT
RAIN AND SNOW SHOWERS CAN BE EXPECTED. THERE SHOULD BE VERY LITTLE
IN THE WAY OF ACCUMULATIONS...BUT SMALL LOCAL AMOUNTS ARE POSSIBLE
OVER THE NORTHERN MOUNTAINS. ONCE THIS FRONT PASSES THROUGH OUR
AREA WEDNESDAY MORNING DRY...COLD NORTHERLY FLOW WILL SET UP OVER
THE REGION AND REMAIN THROUGH THE WEEK. CC
.FRIDAY NIGHT THROUGH TUESDAY...ECMWF AND GFS BOTH HAVE ARCTIC AIR
FIRMLY ENTRENCHED OVER THE INLAND NORTHWEST THIS WEEKEND. MODEL
TREND SINCE SATURDAY HAS BEEN TO TWEAK MORNING LOWS AND DAYTIME
HIGHS DOWNWARD EACH RUN...SO HAVE CONTINUED THE TREND WITH SATURDAY
BEING THE COLDEST DAY...PATTERN PROJECTED BY MODELS WOULD SUGGEST
A DEEP COLD SPELL...MAY STILL NEED SOME MINOR TWEAKING IN FUTURE
UPDATES BUT THINK TEMPERATURES ARE FAIRLY CLOSE NOW TO WHAT WILL
TRANSPIRE THIS WEEKEND. MODELS AGREE IN KEEPING AIRMASS DRY THROUGH
MOST OF THE WEEKEND BUT THE GFS HINTS AT A SOME SHORT WAVE ENERGY
PROPAGATING INTO THE LONG WAVE TROUGH AND DEVELOPING
AN UPPER LOW ALOFT OVER THE WASHINGTON/OREGON BORDER. IF THE MODEL
VERIFIES WITH THIS SOLUTION, WIDE SPREAD OVERRUNNING PRECIPITATION
COULD RESULT OVER THE FORECAST REGION. /JVW
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 033 043 023 037 019 033/ 20 20 10 05 10 00
COEUR DALENE 033 043 023 035 018 032/ 20 20 10 05 10 10
PULLMAN 034 045 024 035 022 033/ 30 20 20 20 10 00
LEWISTON 040 051 031 042 027 038/ 30 20 30 20 10 00
COLVILLE 029 044 023 032 018 029/ 30 30 10 00 10 10
SANDPOINT 030 043 021 034 017 030/ 30 20 10 00 10 10
WALLACE 032 041 023 034 017 030/ 40 30 20 00 10 10
MOSES LAKE 036 050 026 042 023 039/ 10 20 10 20 10 00
WENATCHEE 039 048 031 042 023 037/ 10 20 10 20 10 00
OMAK 030 048 023 037 021 034/ 20 20 10 00 10 00
&&
.OTX...WATCHES/WARNINGS/ADVISORIES...
ID...HIGH WIND WARNING TONIGHT FOR THE MOUNTAINS OF ZONES 1 AND 4.
...WIND ADVISORY THROUGH THIS EVENING FOR THE VALLEYS OF ZONES
1,2,3,4 AND 27.
WA...WIND ADVISORY THIS EVENING FOR ALL ZONES.
&&Hazardous weather outlook, Oct 28, 4:00 PM PST, 2 hours 4 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-291430-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
400 PM PST TUE OCT 28 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH
IDAHO
.DAY ONE... TODAY
A STRONG COLD FRONT WILL MOVE ACROSS THE REGION BRINGING STRONG
GUSTY WINDS AND AREAS OF BLOW DUST THROUGH THIS EVENING. SEE THE
LATEST HIGH WIND WARNING /WWUS76 OTX NPWOTX/ FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Lewis and Southern Nez Perce
- When
- October 28, 6:04 PM PST to 9:00 PM PST
- Where
- Lewis and Southern Nez Perce forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.282, -116.588 (the zone’s center; the record gives no point)
High Wind, Idaho Palouse
- When
- October 28, 6:30 PM PST to 9:00 PM PST
- Where
- Idaho Palouse forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
High Wind, Central Panhandle Mountains
- When
- October 28, 8:00 PM PST to 9:00 PM PST
- Where
- Central Panhandle Mountains forecast zone
- Measured
- 65 kt (75 mph) estimated sustained
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, October 28, 20031 death · $2.0 million · 52 kt wind · 4 events
- Dust Storm in Washington, October 28, 200320 injured · 1 event
- Rip Current in Guam, October 28, 20031 death · 1 event
- Tornado in Florida, October 28, 2003$100,000 · F1 · 1 event
- Wildfire in Oregon, October 28, 2003$240,000 · 1 event
- Drought in Kansas, October 28, 200321 events
- High Wind in Washington, October 28, 200394 kt wind · 9 events
- High Wind in Idaho, October 28 to 29, 200367 kt wind · 3 events
- High Wind in North Dakota, October 28, 200355 kt wind · 2 events
- Winter Storm in Montana, October 28 to 29, 20032 events
- Wildfire in Washington, October 28, 20031 event
- Wildfire in Washington, October 28, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5371282, 5371283, 5371284.